Get access

ST. JOHN'S WORT AND ORAL CONTRACEPTIVES: REASONS FOR CONCERN?

Authors

  • Patricia Aikins Murphy CNM, DrPH

    Corresponding authorSearch for more papers by this author
    • Patricia Aikins Murphy received her midwifery education and Master's in Nursing from Columbia University, New York, and her Doctorate in Public Health from the Columbia University School of Public Health. She is an Associate Research Scientist in the Department of Obstetrics and Gynecology at Columbia University, where she is engaged in research, education, and clinical practice, with a current focus on contraception and women's health. She is also the director of the Clinical Core at the Columbia University Center for Complementary and Alternative Medicine Research in Women's Health.


Department of Obstetrics and Gynecology, Columbia University College of Physicians and Surgeons, 630 West 168th Street, New York NY 10032.

ABSTRACT

St. John's wort (Hypericum perforatum) is one of the best-selling herbal remedies in the United States. It has been implicated as an inducer of the P450 enzyme system, and as such, may cause increased metabolism of certain drugs, including oral contraceptives. Women using oral contraceptives have been warned against using St. John's wort. To date, there are some case reports but little clinical data demonstrating risk of contraceptive failure if they do. This article reviews available data and discusses theoretical reasons for concern about possible drug-herb interactions.

Ancillary